Drug toxicity is a problem that often goes unnoticed by patients and doctors. Typically, someone will start having strange side effects or experience an overall health deterioration, but medical professionals may fail to recognize the symptoms, order lab tests, or perform physical exams to determine the cause of the patient’s adverse health condition. This is because the medication a person is taking isn’t always considered when evaluating what seems to be symptoms of a new medical condition; however, the fact of the matter is that toxicity can be the cause.
Understanding Drug Toxicity
Toxicity generally means that a person has too much of a drug in his or her bloodstream. When too much of a medication is accumulated, it can be poisonous and cause adverse health effects, such as brain damage. In the context of medical malpractice, there are several different types of errors that can lead to drug toxicity and brain damage, including:
- Doctor errors. Every day doctors prescribe medications for many different patients. If a doctor prescribes the wrong medication or leaves a patient on a specific medication for too long, it is possible that a patient will have too much of that medication in his or her bloodstream, creating a toxic effect. Sometimes, a doctor may have prescribed the right drug but doesn’t provide a physical examination over time to determine if a patient’s weight has changed or if the person’s body is still able to metabolize the drug in the same way. For example, if a person loses weight but is still taking the same dose of medication, it is possible that the medication could build up to toxic levels. When ignored for too long, drug toxicity can kill off brain cells and lead to brain damage.
- Pharmacy errors. Some medications have harmful effects that can result in toxicity. If a pharmacist gives a patient the wrong medication or the wrong dose of the right drug, it is possible that drug toxicity can occur. Side effects of toxicity can include brain damage, memory loss, disorientation, dizziness, and more.
- Anesthesia errors. If anesthesia is administered incorrectly or if an anesthesiologist fails to monitor a patient properly, it is possible for anesthesia toxicity to occur. If this does happen, a person can suffer an adverse reaction to the anesthesia such as hypoxia (when there is a lack of oxygen to the brain) – leading to brain damage, coma, and even death.
- Nursing home errors. The staff at nursing homes are in charge of giving patients their medications. Sadly, a nurse may make a critical mistake and give a patient the wrong medication or another patient’s medication. Unfortunately, this error might not be caught for quite some time, which could lead to a patient being given an incorrect medication for weeks or months. Consequently, that could produce symptoms of toxicity that could get overlooked by the other nurses as well as the patient’s primary care physician. When toxicity isn’t caught in time, a patient can quickly deteriorate and suffer brain damage and other adverse effects.
If toxicity is caught relatively quickly, it sometimes can be treated through stomach pumping or by other medications. Unfortunately, sometimes the signs and symptoms of toxicity go undiagnosed and patients suffer the adverse health effects of drug toxicity, such as a brain injury.
When a person experiences a critically high level of drug due to a medication error made by a medical professional, the patient or the patient’s family has a right to hold the wrongdoer accountable for the life-altering effects the drug toxicity caused.
If you suspect that a medical professional’s negligence caused your brain injury or other disabling side effects, please Contact Us online or at 703-721-4233 to speak with a knowledgeable lawyer about your rights. We would be honored to help you hold the wrongdoers accountable through a medical malpractice lawsuit.